Alert archive / Pennsylvania / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS State College, PA

June 10, 202111 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jun 10, 2021, 11:47 AM EDT for 11 counties in Pennsylvania. It took effect at Jun 10, 2021, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2021, 11:47 AM EDT (15:47 UTC)
In effect from
Jun 10, 2021, 12:00 PM EDT
Expired
Jun 10, 2021, 8:25 PM EDT
In force
8 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Lancaster County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 92 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WGUS61 KCTP 101547
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
Issued by National Weather Service Baltimore MD/Washington DC
1147 AM EDT Thu Jun 10 2021

PAZ024>026-033>036-063>066-110000-
/O.NEW.KCTP.FF.A.0001.210610T1600Z-210611T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland-
Adams-York-Lancaster-
Including the cities of Lancaster, Mount Union, Bedford, Huntingdon, 
Chambersburg, Gettysburg, Altoona, York, Somerset, Carlisle, 
McConnellsburg, and Johnstown
1147 AM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH MIDNIGHT TONIGHT...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of central Pennsylvania, including 
  the following areas, Adams, Bedford, Blair, Cambria, Cumberland, 
  Franklin, Fulton, Huntingdon, Lancaster, Somerset and York.

* Through this evening

* Slow moving storms with heavy rainfall will have the potential to 
  create flash flooding this afternoon and tonight through midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

CS
2 follow-up statements
509 
WGUS61 KCTP 102136
FFACTP

Flood Watch
National Weather Service State College PA
536 PM EDT Thu Jun 10 2021

PAZ066-102245-
/O.CAN.KCTP.FF.A.0001.000000T0000Z-210611T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster-
Including the cities of Lancaster
536 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Lancaster County has been cancelled.

The heavy rain has ended. The threat for flash flooding has ended. 
Additional rainfall is possible late tonight.

$$

PAZ024>026-033>036-063>065-110400-
/O.CON.KCTP.FF.A.0001.000000T0000Z-210611T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland-
Adams-York-
Including the cities of Mount Union, Bedford, Huntingdon, 
Chambersburg, Gettysburg, Altoona, York, Somerset, Carlisle, 
McConnellsburg, and Johnstown
536 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The Flash Flood Watch continues for

* A portion of central Pennsylvania, including the following areas, 
  Adams, Bedford, Blair, Cambria, Cumberland, Franklin, Fulton, 
  Huntingdon, Somerset and York.

* Until Midnight EDT tonight.

* Slow moving storms with heavy rainfall will have the potential to 
  create flash flooding through midnight. The rain is becoming 
  lighter, and should start to diminish the threat of flash 
  flooding. However, flash flooding remains a threat for the next 
  couple of hours.

$$

Dangelo
516 
WGUS61 KCTP 110025
FFACTP

Flood Watch
National Weather Service State College PA
825 PM EDT Thu Jun 10 2021

PAZ024>026-033>036-063>065-110130-
/O.CAN.KCTP.FF.A.0001.000000T0000Z-210611T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland-
Adams-York-
Including the cities of Mount Union, Bedford, Huntingdon, 
Chambersburg, Gettysburg, Altoona, York, Somerset, Carlisle, 
McConnellsburg, and Johnstown
825 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Pennsylvania, 
including the following counties, Adams, Bedford, Blair, Cambria, 
Cumberland, Franklin, Fulton, Huntingdon, Somerset and York has been 
cancelled.

Flooding is no longer expected to pose a threat this evening and 
early tonight. The rain for the rest of the night and Friday should 
be much lighter than needed to cause flash flooding. Please continue 
to heed remaining road closures as local streams are running high.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 10, 10:28 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 10, 10:28 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
1028 AM EDT Thu Jun 10 2021

.SYNOPSIS...
A stalled front will linger over southwest Pennsylvania today,
then a wave of low pressure will track south of the state
Friday. A cold front will track across the region Sunday, then
an a slow-moving upper trough is likely to swing through the
northeast conus next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stalled front over the southern half of forecast area remains
the focus of concern for another round of locally heavy rainfall
this afternoon into this evening. After a relative lull in
convective activity, expect diurnally-driven pulse type
convection to redevelop this afternoon in moist, unstable air
mass along and south of the stalled front. CAMs are widely
disparate in their positioning of heaviest axis of potential
heavy rain, with many solutions favoring areas bordering MD very
late in the day. 3km WRF did quite well for the predawn hours
heavy rainfall over Blair County.

Tall, skinny cape profiles and very weak shear indicate the
threat of severe weather is low. However, high PW and moderate
instability of around 1000 J/kg per latest HREF/ECENS plumes
supports locally heavy downpours. The wettest members of the
HREF support isolated rain totals of 2+ inches, which could
produce some minor flooding issues. The area most susceptible to
flooding is Cambria/Blair County southward, where soil moisture
is highest and FFG values the lowest. Will be watching the
Lakemont Park area closely as the Lakemont Dam (pond) was
reported to be nearly full as of mid morning after the early
morning heavy rainfall.

Skies to range from partly sunny in the warm, humid air across
the southern half of the state, to mainly sunny over the
northern tier. Highs should range from 80-85F over the bulk of
the area, with upper 70s more likely over the high terrain of
the Laurels.

Expect dying convection over the southwest part of the forecast
area as boundary cools/stabilizes. However, a wave of low
pressure approaching from the Ohio Valley is likely to spread
light rain into the southern tier counties late at night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Wave of low pressure will track south of the Mason Dixon Line
Friday, resulting in a rainy and cool day across the southern
counties. Lack of instability should result in a diminished
threat of flooding in general. However, forecast soundings
across southern Pa support high precipitation efficiency, with
warm cloud depths of around 12kft possibly resulting in additional
totals of 1+ inches where orographic forcing is maximized along
the ridgetops of southern Pa. Current guidance indicates any
rain that reaches the northern half of Pa will be spotty at
best.

NBM has a known warm bias in easterly flow/CAD scenarios across
central Pa, so have continued to undercut NBM high temperatures
Friday, especially where rain is most likely over the southern
counties. Much of the area should remain stuck in the 60s.
However, downsloping easterly flow and resulting partly sunny
skies should result in highs in the upper 70s across Warren
County.

Rain should diminish across the south Friday night, as the wave
exits the Mid Atlantic coast. Large scale subsidence and a
northerly flow of drier air should result in fair weather
through at least the first half of Saturday. However, arrival of
a weak shortwave during max heating of the afternoon could
produce a few PM showers/storms, mainly over the northwest half
of the forecast area. Mixing to 850mb supports highs mostly in
the upper 70s to low 80s Sat afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The weather will remain unsettled into early next week,
although no single day looks like a washout, as a series of
shortwaves drop southeastward across the northeastern United
States. Scattered showers and storms are possible with each
shortwave, but models differ on the exact timing and strength of
the shortwaves. Have maintained at least a slight chc of
showers and aftn thunder through the period.

A more significant cold front is projected to cross the area by
the middle of next week, ushering in cooler and drier
conditions for the second half of next week.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Patchy valley fog will dissipate over the next couple of hours
with improving conditions expected through the morning. Most of
the airspace should be VFR by mid to late morning. A band of
showers is currently just north of AOO and JST and it will
slowly drift south this morning which could lead to some brief
restrictions at those terminals. Scattered showers and
thunderstorms will again be possible this afternoon, especially
at JST and AOO.

Outlook...

Fri-Mon...Predominantly VFR, although scattered showers/storms
may cause brief restrictions, esp during the aftn/eve hours.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Dangelo/Evanego
AVIATION...Gartner/Travis
Hazardous weather outlook, Jun 10, 4:47 AM EDT, 7 hours before
Hazardous Weather Outlook
National Weather Service State College PA
447 AM EDT Thu Jun 10 2021

PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-066-110900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Lancaster-
447 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>026-033>036-063>065-110900-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland-
Adams-York-
447 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Heavy downpours are possible in some spots this afternoon, which
could result in isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 6:08 AM EDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service State College PA
608 AM EDT Thu Jun 10 2021

PAZ004>006-011-012-018-019-027-033>035-037-041-045-101200-
Warren-McKean-Potter-Cameron-Northern Clinton-Northern Centre-
Southern Centre-Mifflin-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Southern Clinton-
608 AM EDT Thu Jun 10 2021

...AREAS OF DENSE FOG EARLY TODAY...

Fog will reduce visibility to less than a quarter mile in some
locations early today. If traveling, slow down and allow extra
time to reach your destination. The fog should dissipate by
around or shortly after 8 am.
Local storm report, Jun 10, 7:59 AM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 AM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLOOD            3 NNE ALTOONA           40.55N 78.38W
06/10/2021                   BLAIR              PA   TRAINED SPOTTER

            FLOODING REPORTED NEAR BRUSH RUN.

&&

REG
Local storm report, Jun 10, 10:10 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 AM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            1 W LAKEMONT            40.47N 78.40W
06/10/2021                   BLAIR              PA   TRAINED SPOTTER

            FLOODED ROADWAYS, TELEPHONE POLES KNOCKED
            DOWN, LAKEMONT DAM OVER WASHOUT SPOT.

&&

REG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:00 PM EDTSpecial Weather StatementCTPLancaster15 min
Jun 9, 8:03 PM EDTSevere Thunderstorm WarningCTPLancaster27 min
Jun 9, 8:20 PM EDTAreal Flood AdvisoryCTPLancaster85 min
Jun 9, 8:54 PM EDTSpecial Weather StatementCTPChester21 min
Jun 10, 6:19 AM EDTAreal Flood AdvisoryCTPBlair, Cambria86 min
Jun 10, 3:05 PM EDTSpecial Weather StatementCTPYork40 min
Jun 10, 3:56 PM EDTAreal Flood AdvisoryCTPAdams, Franklin, York3 hr

Nearby

Flash Flood Watches in Pennsylvania, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.